How Accutane Simultaneously Improved And Ruined My Life



01FakeLash_130627-R29DoubleDare-101-RT-FPhotographed by Lauren Perlstein.
Before I developed acne, I had never given my skin much thought — because, childhood. But, as middle school came to a conclusion and life occurred on a cloud of hormones, my skin erupted almost overnight into painful, oozing cysts like mountains, with grease that ran like rivers between them. I'll never forget the feeling of waking up and not knowing what I was going to see in the mirror.

I became a regular at the dermatologist's office, but while frequently-applied, weird-smelling prescription products took the edge off my breakouts, it was always only a matter of time before my skin rebelled, working around the lotions and washes. I became really, really good at putting foundation on.

I had always hoped that my acne would clear up after adolescence, but suddenly I found myself entering my sophomore year of college with skin that was worse than ever. It didn't help that I was living in New York City, arguably the dirtiest, most stressful place on this coast. So, I decided to finally do the one thing that had been guaranteed to cure me: Accutane.

Accutane is a serious drug, but I was desperate. The paperwork alone was enough to put fear in my heart. I had to solemnly swear to two different forms of birth control, despite the fact that I was only sleeping with women (according to my dermatologist, that counted as abstinence, but that's a story for a different article). I also had to have blood drawn once a month to prove that I wasn't pregnant, much to the amusement of the girls I was dating.

One of the most well-known side effects of Accutane is how it dries up your skin. This is no joke. I was on it for six months, from August through January. As it got colder, my face became a flaky nightmare. It hurt to even wash it. Interestingly, though, my skin developed a sort of radiance, despite being so chapped. Or, perhaps it was just the first time in nearly a decade that I had seen the surface of my face without pimples and grease.

By the time my treatment ended, I was acne-free. I quickly became more confident and comfortable in my own skin, and all of a sudden had more brain space to devote to worrying about things other than my zits — like, um, my future.

A few months later, I got a stomachache that wouldn't go away. It wasn't just a cramp; it was a deep, gnawing pain. And, at risk of over-sharing, I couldn't stop burping. This went on for a few weeks before I saw a doctor, who gave me a list of foods to avoid — among them my beloved coffee, red wine, chocolate, and anything deep-fried or spicy. Years later, I still have to eat like this to feel okay. I've also learned that stressful situations make it worse, but that's usually unavoidable.

It wasn't until I was contacted by a lawyer from the class-action lawsuit against Accutane that I connected my chronic stomach pain to the treatment that had so dramatically changed my skin. While I didn't have a diagnosis that qualified me to receive reparations, many of my symptoms were the same as those who did. Of course, I can't be sure that the Accutane is what did it — but it feels like too much of a coincidence.

The big question, of course, is whether or not it was worth it. Call me vain, but most days I feel like it was. While my diet is something I can control, my acne wasn't. I'll take a bland meal over a face full of painful ooze any day.

Like this post? There's more. Get tons of beauty tips, tutorials, and news on the Refinery29 Beauty Facebook page!